Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 105, NWS JSJ

October 7, 2010

NWS JSJ issued this flash flood warning at Oct 7, 2010, 12:17 AM CDT. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2010, 12:17 AM CDT (05:17 UTC)
Expired
Oct 7, 2010, 4:00 AM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 53 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 4:00 AM CDTFLASH FLOODPonce, PRRIO INABON WAS REPORTED OUT OF ITS BANKS FLOODING ROADS 1, AND ROAD 511, KM 12.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 223 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WGCA52 TJSJ 070517
FFWSJU
PRC075-113-149-070900-
/O.NEW.TJSJ.FF.W.0105.101007T0517Z-101007T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
117 AM AST THU OCT 7 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     VILLALBA
     JUANA DIAZ
     PONCE

* UNTIL 500 AM AST

* AT 103 AM AST...NATIONAL WEATHER SERVICE METEOROLOGISTS AND THE 
DOPPLER WEATHER RADAR DETECTED SHOWERS AND THUNDERSTORMS WITH VERY 
HEAVY RAINFALL MOVING QUICKLY INLAND ALONG THE SOUTHERN SLOPES OF 
PUERTO RICO. DUE TO VERY HEAVY RAINFALL ACROSS THESE AREAS IN THE 
PAST 24 HOURS...THIS RAINFALL LEAD TO AREAS OF CONTINUED FLASH 
FLOODING. IN ADDITION U.S.G.S SENSORS INDICATED THAT SEVERAL RIVERS 
WITHIN THE WARNED AREA INCLUDING RIO INABON AND RIO CERRILLOS WERE 
ONCE AGAIN APPROACHING OR ABOVE ACTION. RUNOFF FROM THE HEAVY 
RAINFALL WILL CONTINUE TO AFFECT ALL RIVERS AND STREAMS ACROSS THESE 
AREAS. RESIDENTS IN FLOOD PRONE AREAS SHOULD MOVE TO HIGHER GROUND 
IMMEDIATELY AND SHOULD NOT ATTEMPT TO CROSS A FLOODED ROADWAY. 
ADDITIONALLY...MUDSLIDES WILL BE POSSIBLE IN AREAS OF STEEP TERRAIN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

IN MOUNTAINOUS OR HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

&&

LAT...LON 1814 6668 1817 6657 1816 6643 1798 6646
      1796 6666

$$

RAM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 10:06 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 6, 10:06 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1106 PM AST WED OCT 6 2010

.UPDATE...THE LARGE BAND OF MOISTURE PULLING NORTH ACROSS THE U.S.
VIRGIN ISLANDS INTO THE LARGE CIRCULATION OF SUBTROPICAL STORM
OTTO WILL CONTINUE TO STEER SHOWERS AND THUNDERSTORMS ACROSS THE
LOCAL COASTAL WATERS...THE VI...SOUTHERN AND EASTERN SECTIONS OF
PUERTO RICO...INCLUDING CULEBRA AND VIEQUES...FOR THE NEXT FEW
DAYS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR EXTREME EASTERN
AND SOUTHEASTERN SECTIONS OF PUERTO RICO...AS WELL AS THE U.S.
VIRGIN ISLANDS...THROUGH 6 PM AST THURSDAY.

AS OTTO BEGINS TO TRACK NORTHEASTWARD AND AWAY FROM THE LOCAL
ISLANDS OVER THE UPCOMING WEEKEND...THE BAND OF MOISTURE CURRENTLY
ENTRENCHED ACROSS THE FORECAST AREAS IS EXPECTED TO ELONGATE AND
LIFT NORTHWARD...ALLOWING FOR A RETURN TO MORE TYPICAL EASTERLY
TRADE WINDS AND TRADE WIND SHOWER ACTIVITY LATE IN THE
WEEKEND...HOWEVER...MODELS CONTINUE TO HANG ONTO DEEP MOISTURE
ACROSS THE REGION EVEN AS WE RETURN TO THIS MORE TYPICAL WIND
FLOW...SO THEREFORE NO SIGNIFICANT DRYING TREND IS FORESEEN AT
THIS TIME.

&&

.AVIATION...TEMPORARY MVFR OR EVEN BRIEF IFR CONDS ARE POSSIBLE
ACROSS THE VI...TNCM...TKPK AND TJPS AT LEAST THROUGH 07/12Z IN A
PASSING SHRA OR TSRA. AFT 07/14Z...MVFR CONDS WILL BE POSSIBLE
ALL TAF SITES...AS AN SHRA/ISOLD TSRA ASSOCIATED WITH SUBTROPICAL
STORM OTTO SPREADS NORTHWESTWARD ACROSS THE LOCAL ISLANDS.
PREVAILING SOUTHWESTERLY TO SOUTHERLY LLVL WIND FLOW OF 15 TO 25
KTS EXPECTED...WITH GUSTS TO 35 KTS NEAR +TSRAS AND +SHRAS.

&&

.PREV DISCUSSION... /ISSUED 356 PM AST WED OCT 6 2010/

SYNOPSIS...SUBTROPICAL DEPRESSION 17 IS LOCATED NORTHWEST OF
PUERTO RICO. THIS SYSTEM WILL MOVE SLOWLY NORTHWEST...AND THEN
NORTHEAST DURING THE NEXT 48 HOURS. HIGH PRESSURE WILL SLOWLY BUILD
ACROSS THE WESTERN ATLANTIC DURING THE WEEKEND.

DISCUSSION...IMPRESSIVE RAINFALL AMOUNTS HAS BEEN OBSERVED ACROSS
THE U.S. VIRGIN ISLANDS DURING THE DAY...AND CONTINUE RAINING.
SEVERAL REPORTS OF FLASH FLOODING AND MUDSLIDES WERE REPORTED AT
SAINT CROIX...SAINT JOHN...AND SAINT THOMAS. THIS VERY WET PATTERN
ACROSS THE U.S. VIRGIN ISLANDS IS NOT EXPECTED TO END UNTIL AT
LEAST FRIDAY. MEANWHILE...ACROSS PUERTO RICO...THE OPPOSITE HAS
OCCURRED. DRY AIR AT MID LEVEL OF THE ATMOSPHERE...HAS KEPT MAINLY
DRY CONDITIONS ACROSS THE LOCAL AREA. LATE THIS AFTERNOON...SOME
SHOWERS STARTED TO DEVELOPED ACROSS THE WESTERN INTERIOR AND
SOUTHEAST SECTIONS OF PUERTO RICO. HOWEVER...THESE SHOWERS WERE
MOVING RAPIDLY TO THE EAST. IN GENERAL...DUE TO THIS
SCENARIO...THE FLASH FLOOD WATCH HAS BEEN MODIFIED TO INCLUDE THE
EASTERN THIRD OF PUERTO RICO...CULEBRA...VIEQUES AND THE U.S.
VIRGIN ISLANDS.

IN THE LONG TERM...HIGH MOISTURE CONTENT WILL CONTINUE OVER THE
LOCAL AREA WITH PW VALUES ABOVE 2.0 INCHES. THEREFORE...THE
CHANCES FOR RAIN WILL CONTINUE HIGH THROUGH AT LEAST
SUNDAY...WHEN DRIER AIR MOVES ACROSS THE LOCAL AREA...AS HIGH
PRESSURE WILL BUILD ACROSS THE WESTERN ATLANTIC...AS THE TROPICAL
LOW MOVES AWAY TO THE NORTHEAST.

AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS TJSJ...TJBQ...AND
TJMZ TONIGHT. PERIODS OF MVFR CONDITIONS WILL PREVAIL ACROSS
TIST...TISX...TNCM...AND TKPK IN INTERVALS OF SHOWERS WITH
THUNDERSTORMS AND STRONG GUSTY WINDS. ALSO...BRIEF PERIODS OF MVFR
CONDITIONS WILL PREVAIL ACROSS TJPS AT LEAST THROUGH 06/22Z.

MARINE...DANGEROUS MARINE CONDITIONS WILL CONTINUE ACROSS THE
OFFSHORE ATLANTIC WATERS AT LEAST UNTIL THURSDAY EVENING...AS
STRONG WINDS...WILL CREATE HAZARDOUS SEAS ACROSS THESE AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  87  77  90 /  50  60  50  50
STT  78  86  79  87 /  60  60  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CULEBRA-
     NORTHEAST-SOUTHEAST-VIEQUES.

VI...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

     SMALL CRAFT ADVISORY UNTIL 10 PM AST THURSDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

&&

10/04
Hazardous weather outlook, Oct 6, 5:40 AM CDT, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
640 AM AST WED OCT 6 2010

AMZ710>745-PRZ001>013-071045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
640 AM AST WED OCT 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NEWLY FORMED SUBTROPICAL DEPRESSION 17 LOCATED OVER 200 MILES
NORTH NORTHWEST OF LOCAL AREA IWLL CONTINUE TO BRING MORE TROPICAL
MOISTURE ACROSS THE REGION AS IT SLOWLY LIFTS NORTH NORTHWEST.
SOILS ACROSS THE ISLANDS REMAIN AT OR NEAR SATURATION...AND RIVER
AND STREAMS ACROSS MUCH OF PUERTO RICO CONTINUE AT HIGH LEVELS.
ANY ADDITIONAL MODERATE TO HEAVY RAINFALL WILL ONLY AGGRAVATE THE
SITUATION AND LEAD TO FLASH AND RIVER FLOODING.IN ADDITION...
MUDSLIDES WILL REMAIN POSSIBLE IN AREAS OF STEEP TERRAIN DUE TO
LOOSE SOIL

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SUBTROPICAL DEPRESSION 17 WILL CONTINUE TO PULL TROPICAL MOISTURE
ACROSS THE REGION ON THURSDAY AS IT SLOWLY MOVES AWAY FROM THE
AREA. POTENTIAL FOR SHOWERS AND ISOLATED THUNDERSTORM DEVELOPMENT
EACH DAY WILL REMAIN HIGH AND THIS WILL LEAD TO AT LEAST URBAN
AND SMALL STREAM FLOODING AND POSSIBLY SOME RIVER FLOODING...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...SIGNIFICANT RAINFALL
ACCUMULATIONS AND/OR FLOODING REPORTS WOULD BE GREATLY
APPRECIATED.

AMZ715-725-VIZ001-002-071045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
640 AM AST WED OCT 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NEWLY FORMED SUBTROPICAL DEPRESSION 17 LOCATED OVER 200 MILES
NORTH NORTHWEST OF LOCAL AREA IWLL CONTINUE TO BRING MORE TROPICAL
MOISTURE ACROSS THE REGION AS IT SLOWLY LIFTS NORTH NORTHWEST.
SOIL ACROSS THE ISLANDS REMAIN AT OR NEAR SATURATION...AND
ANY ADDITIONAL MODERATE TO HEAVY RAINFALL WILL ONLY AGGRAVATE THE
SITUATION AND LEAD TO AT LEASE SOME URBAN AND SMALL STREAM
FLOODING. IN ADDITION... MUDSLIDES WILL REMAIN POSSIBLE IN AREAS
OF STEEP TERRAIN DUE TO LOOSE SOIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SUBTROPICAL DEPRESSION 17 WILL CONTINUE TO PULL TROPICAL MOISTURE
ACROSS THE REGION ON THURSDAY AS IT SLOWLY MOVES AWAY FROM THE
AREA. POTENTIAL FOR SHOWERS AND ISOLATED THUNDERSTORM DEVELOPMENT
EACH DAY WILL REMAIN HIGH AND THIS WILL LEAD TO AT LEAST URBAN
AND SMALL STREAM FLOODING AND POSSIBLY SOME RIVER FLOODING...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...SIGNIFICANT RAINFALL
ACCUMULATIONS AND/OR FLOODING REPORTS WOULD BE GREATLY
APPRECIATED.

In the hours before

Local storm report, Oct 6, 7:08 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
808 PM AST WED OCT 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     FLASH FLOOD      PENUELAS                18.06N 66.72W
10/06/2010                   PENUELAS           PR   EMERGENCY MNGR

            TREE DOWN ON ROAD 386 IN PENUELAS

0750 PM     FLASH FLOOD      PENUELAS                18.06N 66.72W
10/06/2010                   PENUELAS           PR   EMERGENCY MNGR

            TREE DOWN ON PANARAMIC ROAD DUE TO MUDSLIDE

&&

SROSSI

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:27 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 6, 8:22 PM CDTFlash Flood WarningJSJ3 hr
Oct 6, 8:24 PM CDTFlash Flood WarningJSJ111 min
Oct 6, 9:38 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 6, 9:45 PM CDTFlash Flood WarningJSJ3 hr
Oct 6, 10:16 PM CDTAreal Flood AdvisoryJSJ119 min
Oct 6, 10:17 PM CDTFlash Flood WarningJSJ118 min
Oct 6, 10:47 PM CDTFlash Flood WarningJSJ118 min
Oct 6, 11:29 PM CDTFlash Flood WarningJSJ3 hr
Oct 6, 11:51 PM CDTFlash Flood WarningJSJ3 hr
Oct 7, 12:09 AM CDTFlash Flood WarningJSJ6 hr
Oct 7, 12:46 AM CDTFlash Flood WarningJSJ4 hr
Oct 7, 12:59 AM CDTFlash Flood WarningJSJ4 hr
Oct 7, 2:35 AM CDTAreal Flood AdvisoryJSJ4 hr
Oct 7, 3:17 AM CDTFlash Flood WarningJSJ11 hr
Oct 7, 3:31 AM CDTFlash Flood WarningJSJ10 hr
Oct 7, 4:02 AM CDTFlash Flood WarningJSJ3 hr
Oct 7, 4:30 AM CDTFlash Flood WarningJSJ10 hr
Oct 7, 4:47 AM CDTFlash Flood WarningJSJ3 hr
Oct 7, 4:49 AM CDTAreal Flood WarningJSJ3 hr
Oct 7, 5:42 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 7, 6:04 AM CDTSpecial Marine WarningJSJ116 min
Oct 7, 6:23 AM CDTAreal Flood WarningJSJ37 hr
Oct 7, 6:36 AM CDTAreal Flood AdvisoryJSJ4 hr
Oct 7, 6:38 AM CDTFlash Flood WarningJSJ4 hr
Oct 7, 10:20 AM CDTAreal Flood WarningJSJ6 hr
Oct 7, 10:31 AM CDTSpecial Marine WarningJSJ119 min
Oct 7, 10:49 AM CDTAreal Flood AdvisoryJSJ4 hr
Oct 7, 12:03 PM CDTAreal Flood AdvisoryJSJ4 hr
Oct 7, 1:04 PM CDTSpecial Marine WarningJSJ116 min
Oct 7, 1:32 PM CDTAreal Flood WarningJSJ16 hr
Oct 7, 1:33 PM CDTAreal Flood WarningJSJ22 hr
Oct 7, 2:01 PM CDTAreal Flood WarningJSJ36 hr
Oct 7, 2:38 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 7, 2:44 PM CDTSpecial Marine WarningJSJ2 hr
Oct 7, 3:52 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 7, 4:21 PM CDTAreal Flood WarningJSJ20 hr
Oct 7, 4:42 PM CDTSpecial Marine WarningJSJ108 min
Oct 7, 5:27 PM CDTFlash Flood WarningJSJ6 hr
Oct 7, 5:32 PM CDTAreal Flood AdvisoryJSJ7 hr
Oct 7, 6:19 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.